Toxicology Brief: Kalanchoe species poisoning in pets - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Kalanchoe species poisoning in pets


VETERINARY MEDICINE


Clinical signs

Clinical signs of Kalanchoe species toxicosis include depression, excessive salivation, and gastrointestinal upset and generally occur beginning a few hours after plant ingestion. The glycosides in Kalanchoe species can also act directly on the gastrointestinal tract, causing hemorrhagic enteritis, abdominal pain, and diarrhea. These signs appear fairly consistently in the early stages of toxicosis, and cardiac signs such as arrhythmias, tachycardia, and dyspnea may appear if sufficient plant material is ingested. As the toxicosis progresses, severe arrhythmias with atrioventricular block may occur. Animals may develop severe weakness and cold extremities, collapse, and eventually die because of cardiac arrest. Usually the course is rapid (12 to 24 hours), but in some cases, signs may persist for four or five days.

Published reports of Kalanchoe species toxicosis in small animals are rare. In cattle, the most common clinical sign is sudden death due to the toxin's profound cardiac effects.2-4 Other reported signs observed in cases of acute Kalanchoe species toxicosis include collapse, cyanosis, arrhythmias, dyspnea, and persistent diarrhea. In South Africa, krimpsiekte, a neurologic syndrome, has been well-described in sheep and goats associated with long-term ingestion of Kalanchoe species. The syndrome involves progressive paresis of the limbs and neck (torticollis). Animals eventually become paralyzed and generally have to be euthanized.6 The condition has also been reported in dogs in South Africa.7 In the United States, neurologic signs, including nystagmus, delirium, mild seizures, and tetany, have been reported in dogs consuming Kalanchoe species plants.8

Diagnosis and treatment

Kalanchoe species toxicosis is diagnosed based on a history of known exposure (i.e. observed ingestion, identification of chewed plants, identification of plant material in vomitus) and compatible clinical signs. Although no definitive tests are available to confirm Kalanchoe species ingestion, assays to detect other cardiac glycosides from gastrointestinal contents have been described.9,10 It is unknown whether these chromatographic tests can detect the cardiac glycosides found in Kalanchoe species.

Treatment of Kalanchoe species toxicosis is symptomatic and supportive. Gastric lavage or vomiting should be induced in asymptomatic dogs and cats as soon as possible after a suspected ingestion. Activated charcoal may be given after emesis. If clinical signs are already present, supportive therapy is indicated. Although intravenous fluids are necessary to maintain cardiac output, fluids containing calcium should be used with caution because calcium may augment the effects of the cardiac glycosides. Animals should be kept as quiet as possible to avoid further stress on the heart. If cardiac abnormalities are identified during auscultation, electrocardiographic monitoring is highly recommended. Antiarrhythmic drugs such as potassium chloride, procainamide hydrochloride, lidocaine hydrochloride, or atropine sulfate may be indicated when specific arrhythmias are present. Treating digoxin toxicosis with digoxin-specific antibodies (Digibind; GlaxoSmithKline) has been described,11 but it is unknown whether these antibodies would effectively bind the cardiac glycosides found in Kalanchoe species.

References

1. Burrows, G.E.; Tyrl, R.J.: Crassulaceae. Toxic Plants of North America. Iowa State University Press, Ames, 2001; pp 385-391.

2. McKenzie, R.A.; Dunster, P.J.: Hearts and flowers: Bryophyllum poisoning of cattle. Aust. Vet. J. 63 (7):222-227; 1986.

3. McKenzie, R.A. et al.: The toxicity to cattle and bufadienolide content of six Bryophyllum species. Aust. Vet. J. 64 (10):298-301; 1987.

4. Reppas, G.P.: Bryophyllum pinnatum poisoning of cattle. Aust. Vet. J. 72 (11):425-427; 1995.

5. Oelrichs, P.B. et al.: Isolation and identification of the toxic principles in Bryophyllum tubiflorum (Kalanchoe). Poisonous Plants. Proc. Third International Symposium on Poisonous Plants (L.F. James et al., eds.). Iowa State University Press, Ames, 1992; pp 288-292.

6. Anderson, L.A. et al.: Krimpsiekte and acute cardiac glycoside poisoning in sheep caused by bufadienolides from the plant Kalanchoe lanceolata Forsk. Onderstepoort J. Vet. Res. 50 (4):295-300; 1983.

7. Kellerman, T.S. et al.: Heart. Plant Poisonings and Mycotoxicoses of Livestock in Southern Africa. Oxford University Press, Cape Town, South Africa, 1988; pp 83-130.

8. Plumlee, K.H.: Plant hazards. Vet. Clin. North Am. (Small Anim. Pract.) 32 (2):383-395; 2002.

9. Galey, F.D. et al.: Diagnosis of oleander poisoning in livestock. J. Vet. Diagn. Invest. 8 (3):358-364; 1996.

10. Holstege, D.M. et al.: Multiresidue screen for cardiotoxins by two-dimensional thin-layer chromatography. J. Agric. Food Chem. 48 (1):60-64; 2000.

11. Senior, D.F. et al.: Treatment of acute digoxin toxicosis with digoxin immune fab (Ovine). J. Vet. Intern. Med. 5 (5):302-303; 1991.

"Toxicology Brief" was contributed by Geof Smith, DVM, PhD, DACVIM, Department of Population Health and Pathobiology, College of Veterinary Medicine, North Carolina State University, Raleigh, NC 27606. The department editor is Petra A. Volmer, DVM, MS, DABVT, DABT, College of Veterinary Medicine, University of Illinois, Urbana, IL 61802.


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here